Sun11232014

     Subscribe  |  Contact  |  Advertise  |  RSS Feed Other Publications

Wednesday, 13 September 2006 00:00

Certain medicines can be a killer combination

Written by 

By Dr. Allan Zacher & JC Walkup

Editor’s note: A recent overdose by a patient inspired Dr. Allan Zacher of Hywood County to work with a free-lance writer on the following article.

“I hope that my story will prevent at least one person from taking too much Tylenol (acetaminophen) and suffering like I did,” said Brenda Hodo, who unintentionally overdosed when she combined two over-the-counter drugs.

“I had a virus of some kind that was going around and took NyQuil for it. Then, because my back was aching, I took Tylenol. After three days of throwing up all the food I tried to eat, I remember standing in my kitchen watching giant plants growing up through the roof before I passed out.”

Haywood Regional Health Center Emergency Room doctors recognized that her liver and kidneys were struggling. They sent her on to Mission Hospital in Asheville at once. There she was quickly tested for gall bladder disease. Upper and lower GI studies and other tests were negative. Tests for hepatitis A and B were also negative. Her liver was rapidly failing. Doctors at Mission sent her on to The University of North Carolina at Chapel Hill the same day. Mission does not have the capability to perform liver transplants and doctors believed that might be necessary. Brenda remembers feeling near death as her liver lost its ability to cleanse toxins from her body fluids and her kidneys nearly ceased to function. Rejected poisonous fluids leaked from her liver and spread through her body.

Tests at Chapel Hill revealed abnormal levels of acetaminophen, the chief pain medication in Tylenol and in Nyquil. Individually, they do not contain harmful amounts if instructions on the containers are followed. NyQuil is only one of several over-the-counter and prescription drugs that contain acetaminophen. McNeil Consumer Products Company, a subsidiary of Johnson & Johnson, prints cautions on the labels of Tylenol, but it is up to the consumer to read and heed these warnings.

Also, the combination of pain medications available without prescription with a doctor-prescribed drug can be dangerous. Darvocet is prescribed for light to moderate pain. Percocet is given to patients with moderate to severe pain. Vicodin is used to treat coughs. All three contain acetaminophen.

Tylenol is an excellent pain reliever and as such has become a common household remedy for everything from sore muscles to hangovers. Many people keep it handy on bedside night tables where it is too easy to grab a few if you wake up with a headache. If you are not quite awake enough to remember that you took Percocet (or other prescription medication) the morning before, you could be in serious trouble.

Taking any medication should be a deliberate act when you are fully awake.

Should you realize that you may have taken too much, call your nearest poison center or emergency room. They can tell you whether the amount you took is above safe levels.

Overdoses are not easily detected until the acetaminophen has already killed liver cells, as in Ms. Hodo’s case. It is urgent that the doctors know exactly when the acetaminophen overdose happens. All those forms a patient fills out at the admitting desk are important. Accurately completed, they can provide doctors information they need to save your life.

“Semi-intentional — not accidental (overdoses of Tylenol) — are suicidal gestures, a cry for help. After such an overdose, it is easy think, ‘Oh, and I really didn’t mean it and now I feel fine so I don’t need to do anything.’ Teens and young people are the most susceptible to thinking that this is a ‘safe’ way of trying to ‘commit suicide.’ The terrible truth may not surface until it is too late to reverse the damage.

“Lethal doses can cause no symptoms to appear for serveral days,” explained Dr. Tom Sither, chief of Emergency Room Medicine at Haywood Regional Medical Center. “There are 10 emergency room doctors in our group (at the Haywood Regional Medical Center) and we each see about one acetaminophen overdose each month.”

Tylenol and the generic equivalent over-the-counter medications come in two dosages — regular strength, which is 350 mg, and extra strength, which is 500 mg. Two extra strength or three regular strength doses equal a gram (1000 mg) of acetaminophen.

So what is the safe level? “The maximum dose for a healthy adult in a 24-hour period is eight 500 mg tablets (4 grams). Taking more than the maximum eight extra strength Tylenol tablets (in that time period) provides no added pain relief,” says Sither. Consumption of alcohol lowers that safe level.

“People who drink alcohol regularly appear to be especially susceptible to acetaminophen liver damage. Therefore, a person who drinks more than two alcoholic beverages per day should not take more than two grams of acetaminophen (equivalent to four extra strength tablets) over 24 hours,” according to medicinetnet.com.

There are several different strengths of Tylenol available over the counter, so it is important to know which strengths you are taking.

There is an antidote, N-acetylcysteine, which can bond with acetaminophen making it harmless before it can kill liver cells. The acetaminophen is then washed out without harming the liver or kidneys. However, to be effective it must be administered no longer than four hours after the overdose. Liver damage can be reversed with this treatment. The catch is that the overdose is not detectable by blood tests or enzyme liver tests until after that four-hour mark has passed, according to the Annals of Internal Medicine

Patients should always discuss over-the-counter medications with their doctor before taking them in combination with any prescribed pain medication. Brenda’s doctors discussed the possibility of liver and kidney transplants versus treatment followed by dialysis. They decided on treatment instead of transplants. She is now on dialysis three times a week and unable to work.

JC Walkup is a free-lance writer and Dr. Allan Zacher operates Interventional Pain Services of WNC in Clyde.

blog comments powered by Disqus
Read 230 times

Media

blog comments powered by Disqus